GRAND RAPIDS, Mich. — In June, the Centers for Disease Control and Prevention confirmed that it was investigating reports of an extremely rare side effect of the COVID-19 vaccine that was affecting young teens and adolescents who had gotten a shot.
The CDC said that a few hundred people of the tens of millions of people who got the vaccine had suffered from myocarditis, an inflammatory heart disease, after receiving their second dose. The side effect is so rare that it's only recorded once in every 100,000 vaccine doses.
The side effect was most commonly seen in young men and teenage boys but rarely seen in people aged 18 and older.
The agency says the benefits of the vaccine outweighed the risks but advised those who got the shot to keep an eye out for side effects.
Dr. Rosemary Olivero, who works at the Helen DeVos Children's Hospital in Grand Rapids, Michigan, has worked with the families of six local teens — five boys and one girl — who have been diagnosed with post-vaccine myocarditis in recent months.
"Within a couple days of getting their second vaccine, they have come in with your typical vaccine side effects, which can include fever, fatigue, achy muscles," Olivero said. "And then (there was) pain (in) the chest, and then one patient actually had some pain that went down their arm."
Olivero said the patients came from different areas around Grand Rapids and had few underlying health issues in common.
Olivero says none of the teens were extremely ill. They were all treated in the hospital with ibuprofen and released.
That's consistent with the CDC's findings, which say that most patients who develop post-vaccine myocarditis respond to medicine and can typically return to daily activities fairly quickly.
She said all of the families of patients who developed myocarditis said they did not regret their decision to have their loved one vaccinated.
"They've actually taken it in stride quite a bit, and, actually, all the families that I've encountered said, 'I wouldn't do anything differently,'" Olivero said.
The bad news? The patients who were athletes had to stop sports and tough physical activities for several months.
"If you're a teen athlete and then you effect can't exercise for three months, that can be like earth-shattering, you know?" Olivero said.
Luckily, she says some of the athletes who suffered myocarditis have returned to competition.
"Some of our earliest teens who even were athletes have actually resumed their athletic careers, and they're doing pretty well," Olivero said. "But they do need to be followed by cardiology again because we just don't know what that long-term effect might be."
Although the side effect is is rare, Olivero said she understands why the risk of myocarditis can leave people questioning whether they'll get a COVID-19 vaccine.
Her advice? Talk to your doctor about your own situation.
"We can help boil down this really confusing information hopefully into actionable information for families," Olivero said. "The risk of the vaccine are far fewer than the risks of getting actual natural COVID itself."
Read more about the CDC's findings on myocarditis and pericarditis and vaccine use here.
This story was originally published by Tessa DiTirro on Scripps station WXMI in Grand Rapids, Michigan.